Wyoming, 2020Damaging Wind in Wyoming, June 14, 2020
June 14, 2020 · NWS RIW · 1 event in 1 county or zone
An area of showers moved northward out of Carbon County and brought strong winds gusts around Casper, Wyoming, as strong low level winds mixed to the surface. There were several reports of 60 mph around the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers moved northward out of Carbon County and brought strong winds gusts around Casper, Wyoming, as strong low level winds mixed to the surface. There were several reports of 60 mph around the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 14, 1:48 AM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 14, 1:48 AM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
248 AM MDT Sun Jun 14 2020
.SHORT TERM...Today through Tuesday night
We still have a couple of showers out there this morning, but
they are few and far between. There will be a few showers and
thunderstorms out there today, mainly across northwestern and
far northern areas. However, the models, including the convective
models, have trended drier. The GFS is the wettest, but even it
only has widely scattered activity at best. The NAM, as well as,
the HRRR, are just about completely dry. We did keep some POPs in
the west, but even here most of the time looks dry. All activity
should end by midnight. Otherwise, it looks like the wind machine
will continue. Lighter 700 millibar winds and a not so tight
pressure gradient will result lower winds. Winds will still be
gusty, but not as strong. Relative humidity will remain low as
well. However, with cooler temperatures behind the cold front, we
will not reach criteria for fire weather statements this
afternoon.
A transitory ridge of high pressure builds over the area from
late tonight through tomorrow and brings more dry weather with
near to slightly above normal temperatures. It will remain breezy
on Monday, but again, it will decrease a bit compared to Sunday
and especially Saturday. Again, although humidity will be low, at
this point temperatures do not look high enough for any fire
weather statements at this time.
The next trough and front then moves into the west starting Monday
night. The GFS continues to be the fastest, but with the trough
digging more and the usual fast bias with Pacific systems it has,
it appears too fast. The NAM and European are fairly close though.
We did keep some slight POPs during the evening, but I could see
removing those. Even late at night could be mainly dry if the models
continue to slow.
This front then moves across the state on Tuesday. It will be a slow
mover though given the blocking pattern across the plains states. It
will spread some showers and thunderstorms across the state. There
are still questions with timing and this will make forecasting high
temperatures a bit difficult. Many areas will have a chance of
showers and thunderstorms, but the best chance looks to be across
the north and west where the best upper level forcing will be
located.
.LONG TERM...Wednesday through Saturday
The timing for the cold front remains in flux, but it looks likely
that it will be well east of the forecast area by Wednesday morning.
A push of the colder air will occur however, as the upper low begins
to lift toward northeast MT. Precipitation will stay confined to
northwestern and northern portions, as a result. Snow levels will be
around 8500 feet in the morning, rising up to 10k feet through the
afternoon. However, any snow that does fall is expected to remain
light. Gusty winds will also remain in place across much of the area
Wednesday, but will not be as strong as Tuesday. Drier conditions
will be in place in the wake of this system Thursday, with cyclonic
flow/general troughiness over the region through Friday.
Temperatures will remain at seasonal normals to slightly below
normal Wednesday through Friday, with warmer temperatures
possible by Saturday.
&&
.AVIATION...For the 12Z TAFS through 12Z Monday
VFR conditions will occur through the period. Scattered showers will
develop over northwest WY by 15Z and continue through 06Z Monday.
Windy conditions will be common at the terminal sites from late
morning through early evening. Wind gusts to 35 knots will occur.
&&
.FIRE WEATHER...
A cold front has moved east of the area. Relative humidity will
again fall to around 15 percent in many areas. It will remain breezy
to windy in many locations. However, with cooler temperatures, fire
weather concerns should decrease somewhat. Isolated to widely
scattered showers and thunderstorms will be possible in western and
far northern Wyoming, with the best chance over Yellowstone Park.
Mixing and smoke dispersal will be generally good to excellent.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 14, 1:51 AM MST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
251 AM MDT Sun Jun 14 2020
WYZ001>020-022>030-151100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
251 AM MDT Sun Jun 14 2020
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and tonight.
Isolated thunderstorms in northern Wyoming. Windy conditions
continue in central and southern Wyoming.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday...Afternoon and evening thunderstorms possible, especially
in northern and western Wyoming.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
In the hours before
Special weather statement, Jun 14, 3:33 AM MST, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
433 AM MDT Sun Jun 14 2020
WYZ020-022-141100-
Casper Mountain-Natrona County Lower Elevations-
433 AM MDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NATRONA COUNTY UNTIL 500
AM MDT...
At 433 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Emigrant Gap, which is 18 miles west of Casper, moving
northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Emigrant Gap around 440 AM MDT.
Homa Hills around 500 AM MDT.
Other locations impacted by this storm include Fort Caspar
Campground, Central Wyoming Fairgrounds, Bessemer Bend,
Casper-Natrona County International Airport, Casper Events Center and
Casper Mountain.
This includes Interstate 25 between mile markers 187 and 218.
LAT...LON 4262 10656 4284 10694 4331 10635 4311 10608
4305 10607
TIME...MOT...LOC 1033Z 220DEG 35KT 4282 10669
TLThunderstorm Wind, Natrona
- When
- June 14, 3:56 AM MST to 4:15 AM MST
- Where
- Natrona County, 10.04 mi NNW of Alcova to 16.21 mi NNE of Casper Harford Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.706, -106.788
A line of showers brought strong winds gusts around Casper, Wyoming. Some of the wind gusts included 63 mph near Mills and 61 mph at the Natrona County airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 14 to 15, 2020$1.1 million · 1.75 in hail · 16 events
- Flash Flooding and Flood in West Virginia, June 14 to 15, 2020$65,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, June 14 to 15, 2020$2,000 · 2.75 in hail · 32 events
- Damaging Wind in Louisiana, June 14, 2020$35,000 · 50 kt wind · 1 event
- Damaging Winds in Colorado, June 14, 2020$25,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Tennessee, June 14, 20201.25 in hail · 7 events
- High Wind in Wyoming, June 14, 202071 kt wind · 5 events
- Hail in South Dakota, June 14, 20201.75 in hail · 5 events
- High Wind in South Dakota, June 14 to 15, 202071 kt wind · 5 events
- Lakeshore Flood in Ohio, June 14 to 15, 20204 events
- Damaging Winds in Kansas, June 14, 202076 kt wind · 4 events
- Hail in Tennessee, June 14, 20201 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899223.